Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online
Ask a Dentist   »  

Graying of milk teeth. Taking anti TB drugs, multivitamin & multimineral drops with ATT. What can cause this?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Question
IM GIVING MY BABY ANTI T.B. DURGS since 2 weeks.now i find his lower incisors are not milky white in colour.WILL anti tubercular drugs stain my babies milk teeth grey??he is 11 months old now.im giving multi vitamine and multi mineral drops(BEVON DROPS) along with ATT.as i remember well i have not talen any tetracyclines durin pregnancy.what is the cause of my baby milk teeth grey colour
Posted Fri, 18 May 2012 in Dental Health
 
 
Answered by Dr. Hema Yadav 1 hour later

Hello,

Thanks for posting your query.

Greying of milk teeth can be due to intrinsic staining or extrinsic straining.

- Intrinsic staining is due to XXXXXXX problems or metabolic diseases or antibiotic (tetracycline) use during pregnancy or fluorosis etc.
- Extrinsic staining can be due to inadequate hygiene and foods consumed or as a sideeffects of medications.

It's not known for traditional antituberculosis medicines i.e., isoniazid, rifampicin, pyrizinamide, ethambutol to cause such staining. Iron contained in some multivitamin supplements can cause staining.

The lists of medicines causing teeth staining are:
1. Tetracycline group of drugs, doxycycline, minocycline
2. Iron
3. linezolid, imipenem
4. clarithromycin, erythromycin
5. cotrimoxazole, ciprofloxacin.
6. inhaled steroids.
So most probably in your baby it could be due to the iron and multivitamin supplements taken along with anti Tb drugs.

Another cause common in infants is vitamin C, D, calcium or phosphate deficiency which can easily be ruled out by her pediatrician.

So as of now you should consult his pediatrician to rule out any nutritional deficiencies and change the multivitamin supplements. If he is iron deficient and requires iron supplements then non staining colloidal iron supplements are available as per prescription.

Please do not worry as iron stains are not permanent and likely to resolve once the cause is removed. However I encourage you to get the diagnosis confirmed by his pediatrician by clinical examination and blood tests to rule out deficiencies to be on the safer side.

Hope I have answered your query. Let me know if you have any more concerns.

Regards
Above answer was peer-reviewed by
 
Follow-up: Graying of milk teeth. Taking anti TB drugs, multivitamin & multimineral drops with ATT. What can cause this? 1 hour later
im giving my son only multi vitamin n multi mineral drops,it doesnt contain iron in it?now my doubt is ,will multi mineral drops with out iron also cause staining of teeth?
 
 
Answered by Dr. Hema Yadav 1 hour later
Hello,

Thanks for the follow up.

1. Its unlikely for multivitamin multimineral drops to cause such staining. If none of the above medications were tried this cause might be one of the intrinsic causes as mentioned. Examination by your pediatrician can help us in ruling out the causes. Further as nutritional deficiencies can cause weakening or staining of teeth or flurosis it needs further evaluation as mentioned before. So please do not hesitate to visit your pediatrician.

2. Any supplements or any oral medicines if given appropriately so as the child swallows it promptly and contact with teeth is avoided and if followed by ingestion of water then such complications can be minimized.

3. Lastly at eleven months, the child can be made to brush his teeth with the mother holding the brush using kids brush and paste for better oral hygiene.

Hope that answers your query. Let me know if you have any more concerns. If all your queries are answered, please close this discussion.

Regards
Above answer was peer-reviewed by
 
 
 
Answered by Dr. Hema Yadav 4 hours later
Hello,
Thanks for the follow up.
Its unlikely for multivitamin multimineral drops to cause such staining .
Its better in that case to rule out intrinsic causes as mentioned.
Also in case of any supplements or any oral medicines if given appropriately so as the child swallows it promptly and contact with teeth is avoided and if followed by ingestion of water then such complications can be minimised.
At eleven months, the child can be made to brush his teeth with the mother holding the brush using kids brush and paste for better oral hygiene.
As for nutritional deficiencies causing weakening or staining of teeth or flurosis it needs further evaluation as mentioned before.
Hope that answers your query.
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor